Returnability in complex directed networks (digraphs)

Linear Algebra and its Applications (Impact Factor: 0.94). 04/2009; 430(8-9):1886-1896. DOI: 10.1016/j.laa.2008.09.033


The concept of returnability is proposed for complex directed networks (digraphs). It can be seen as a generalization of the concept of reciprocity. Two measures of the returnability are introduced. We establish closed formulas for the calculation of the returnability measures, which are also related to the digraph spectrum. The two measures are calculated for simple examples of digraphs as well as for real-world complex directed networks and are compared with the reciprocity.

Download full-text


Available from: Naomichi Hatano
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We present a model of adaptive regulatory networks consisting of a simple biologically-motivated rewiring procedure coupled to an elementary stability criterion. The resulting networks exhibit a characteristic stationary heavy-tailed degree distribution, show complex structural microdynamics and self-organize to a dynamically critical state. We show analytically that the observed criticality results from the formation and breaking of transient feedback loops during the adaptive process.
    Full-text · Article · Apr 2010 · Physical Review Letters
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Bounds for entries of matrix functions based on Gauss-type quadrature rules are applied to adjacency matrices associated with graphs. This technique allows to develop inexpensive and accurate upper and lower bounds for certain quantities (Estrada index, subgraph centrality, communicability) that describe properties of networks.
    Full-text · Article · Sep 2010 · Linear Algebra and its Applications
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In this note we examine the number of integer lattice paths consisting of up-steps (1, 1) and down-steps (1, −1) that do not touch the lines y = m and y = −k, and in particular Theorem 3.2 in [P. Mladenovi, Combinatorics, Mathematical Society of Serbia, Belgrade, 2001]. The theorem is shown to be incorrect for n m + k + min(m, k), and using similar combinatorial tech-nique we proved the upper and lower bound for the number of such restricted Dyck paths. In conclusion, we present some relations between the Chebyshev polynomials of the second kind and generating function for the number of restricted Dyck paths, and connections with the spectral moments of graphs and the Estrada index.
    Preview · Article · Jan 2011 · Filomat
Show more